ADVERTISEMENT
latest stories:

Osteoporosis drugs up heart risk, study says

Drugs used to slow bone loss from osteoporosis increase the risk of life-threatening irregular heartbeats, according to new research that adds to previous warnings about the medicines.

Some 2.5 to 3 percent of people who took the drugs Fosomax and Reclast experienced an abnormal heart rhythm called atrial fibrillation, and 1 to 2 percent were hospitalized or died from the irregular heartbeats, according to an analysis of three studies involving more than 16,000 patients. The latter rate was as much as two times higher than the rate of serious, irregular heartbeats that occurred among patients taking placebos, said the study presented today in Philadelphia at the annual meeting of the American College of Chest Physicians. (The study abstract doesn't specify how many people taking the drugs died from atrial fibrillation.)

Atrial fibrillation causes the heart's upper chambers to quiver instead of beat, preventing the heart from pumping blood effectively and increasing the risk of blood clots, according to the American Heart Association. "In patients with increased risk factors for atrial fibrillation, clinicians should be more cautious when choosing treatment for osteoporosis and weigh the risks against the benefit of decreased fracture risk," study author Jennifer Miranda of Jackson Memorial Hospital in Miami said in a press release.

The Food and Drug Administration (FDA) said last year it was studying the problem, which was also reported in 2007 in a study and editorial published in the New England Journal of Medicine.

A spokesman for Merck, which makes Fosomax, said the company "look[s] forward to reviewing" the findings. He referred to a statement on Merck's Web site released after the NEJM data were published suggesting that "a true association between atrial fibrillation and treatment with Fosomax was considered unlikely."

"We are confident about the safety profile of Reclast," manufacturer Novartis said in a statement. It said that only the NEJM study had shown an increased rate of atrial fibrillation among patients taking the drug, and "90 percent of these events occurred more than one month after the infusion, suggesting that atrial fibrillation was not related to the infusion."

The FDA warned in January that patients taking the class of osteoporosis drugs that includes Fosomax and Reclast can suffer from incapacitating musculoskeletal pain.

(Image by iStockphoto)

Share this Article:

Comments

You must sign in or register as a ScientificAmerican.com member to submit a comment.
Scientific American Holiday Sale

Limited Time Only!

Get 50% off Digital Gifts

Hurry sale ends 12/31 >

X

Email this Article

X